In this editorial I would like to report to the MMOR readership a discussion and its consequence regarding the article entitled “A strongly polynomial-time algorithm for the strict homogeneous linear-inequality feasibility problem” by Paulo Roberto Oliveira, which has been published in Mathematical Methods of Operations Research, December 2014, Volume 80, Issue 3, pp 267–284.
As several experts in the field discussed in the months after its publication, the title of the article suggests a solution to a well-known open problem and would be a breakthrough in mathematical optimization and related fields, if the results were correct. After having been informed about this, I invited new reviewers. They found that the stated algorithm definitely is not strongly polynomial, and that the alleged proofs of its polynomial runtime are severely flawed.
As a consequence, in December 2015 the author, Dr. Paulo Roberto Oliveira, and I as MMOR Editor-in-Chief agreed that the paper will be retracted from MMOR along the retraction guidelines of the Committee on Publication Ethics (COPE). This means, in particular, that the paper will be deleted from all electronic ressources of MMOR. Springer as the publisher works on the implementation of this measure since December 2015, and I trust that it will be completed soon.
I would like to take this opportunity to sincerely apologize to the MMOR readership for the publication of a severely awed and misleading paper.
Needless to say, the MMOR quality standards must rule out such a serious mistake. The MMOR editorial board and I as Editor-in-Chief will strictly enforce the standards formulated in the MMOR aims and scope to preclude such an event in the future.